Dominance criteria on grids for measuring competitive balance in sports leagues
Marc Dubois
Mathematical Social Sciences, 2022, vol. 115, issue C, 1-10
Abstract:
The paper proposes a dominance criterion that assesses whether a seasonal outcome of a sports league is more balanced than another. This criterion is based on a novel third-order stochastic dominance defined on finite sets of evenly spaced seasonal points (seasonal grids), called downward seasonal balance (DSB). The DSB criterion makes the same assessments as the well-known Lorenz criterion. However, the converse is not true: The DSB criterion makes assessments even in cases where the Lorenz criterion cannot. The former is then less incomplete than the latter. The assessments of the DSB criterion reflect the unanimity of a class of competitive balance indices. A seasonal outcome is more balanced than another according to the DSB criterion if and only if every index of the class agrees. Such a class is axiomatically characterized so that the indices place at least as much emphasis on the balance between leading competitors as on the balance occurring among the nonleading competitors. An empirical application provides comparisons of seasonal outcomes of the five most competitive soccer leagues in Europe from 2014–2015 to 2018–2019.
Keywords: Competitive balance; Grids; Stochastic dominance; Upside transfer sensitivity (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations:
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165489621001062
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:115:y:2022:i:c:p:1-10
DOI: 10.1016/j.mathsocsci.2021.10.004
Access Statistics for this article
Mathematical Social Sciences is currently edited by J.-F. Laslier
More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Catherine Liu ().